Iowa, 2016

Hail in Iowa, September 19, 2016

September 19, 2016 · NWS ARX · 2 events in 1 county or zone

As a line of thunderstorms moved across northeast Iowa during the afternoon of September 19, some of the stronger storms dropped large hail. Golfball sized hail fell near Garnavillo (Clayton County) and Guttenberg (Clayton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As a line of thunderstorms moved across northeast Iowa during the afternoon of September 19, some of the stronger storms dropped large hail. Golfball sized hail fell near Garnavillo (Clayton County) and Guttenberg (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 10:48 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 19, 10:48 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1148 AM CDT Mon Sep 19 2016

.UPDATE...
Issued at 1000 AM CDT Mon Sep 19 2016

Appears forecast is on track this afternoon. Expecting strong to
severe storms to fire along the cold front mainly along and south
of a line from Oelwein IA to Viroqua WI after 3 pm. Appears, per
the latest Convective Allowing Models (CAMS), that the cold front
and storms will push southeast out of the area around 8 pm. Given
forecasted severe parameters, still looks like there will be a
damaging wind and large hail threat. An isolated tornado cannot be
ruled out.

&&

.SHORT TERM...(Today and tonight)
Issued at 403 AM CDT Mon Sep 19 2016

For this morning and early this afternoon, moderate to strong 600
to 700 mb frontogenesis will be found across central Minnesota
and northern Wisconsin. This will result in the showers that are
currently over northern South Dakota to move east across these
areas. Due to this, increased the rain chances up to 50 percent
north of Interstate 94 and this may not be high enough yet.

Between 19.21Z and 20.02z, the models continue to show that the
0-1 km mixed-layer CAPE will climb into the 1 to 2K range across
eastern Iowa, southern Wisconsin, and northern Illinois. This will
be located ahead of a cold front that will be moving southeast
through the region. A few of the models even suggest that a
surface low could potentially develop across central Iowa and
this could increase the shear across the region and even result in
the western end of this front to briefly become a warm front. The
0-6 km shear will be favorable for supercell development with
large hail and damaging winds being the primary threats. In
addition with the 0-1 km bulk shear increasing to around 25 knots,
there will also be the potential for a brief tornado.

.LONG TERM...(Tuesday through Sunday)
Issued at 403 AM CDT Mon Sep 19 2016

From Tuesday night into early Wednesday morning, the 19.00z
models continue to show that a front will be stalled near the
Interstate 90 corridor. As a short wave trough approaches the area
on Tuesday night from the Central Plains, moderate to strong 925
and 850 mb moisture transport will increase across the area. This
moisture will be from the Gulf of Mexico. This will result in the
precipitable water values increasing to around 1.7 inches along
and north of the Interstate 90 corridor. This is 2 to 3 standard
deviations above normal. Due to this, flooding is a concern.

In addition to this, the 0-1 km mixed-layer CAPES south of this
front will be in the 1 to 2K range and the 0-6 km shear will be
favorable for the potential of elevated supercells north of this
front. These storms will have the potential to produce large hail
initially, and then these storms could potentially evolve in an
east or southeast moving mesoscale convective complex near the
Minnesota and Iowa border. The SPC marginal risk for this area
definitely looks warranted.

From Wednesday afternoon through Thursday, the remnants from
Hurricane Paine will move northeast through the area. As this
system approaches, the 925 and 850 mb moisture transport will
once again increase across the forecast area. Precipitable water
values will be in the 1.75 to 2 inch range. This will be near
record values for this time of year. This along with warm cloud
layer depths in the 3.5 to 4 km range will result in highly
efficient rain producers which will likely produce additional
flooding across the area. With the models continue to fluctuate,
the exact area is still a bit uncertain. Due to this uncertainty
held off issuing a Flood/Flash Flood Watch at this time.

South of the front, the 0-1 km mixed-layer CAPES will likely
climb into the 2 to 3K range. While the CAPES will be higher than
Tuesday night, the deep shear is less. However the 0-3 km shear
will be favorable for the potential of damaging winds along one or
more line segments.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1148 AM CDT Mon Sep 19 2016

Watching a cold front sliding south through the area early this
afternoon. Scattered showers and storms expected to fire along this
front...but will likely be south of the KRST/KLSE taf sites by 18z
issuance. This leaves VFR conditions for both sites rest of this
afternoon into tonight. Then for the overnight hours, will have to
watch for fog/stratus development early Tuesday morning which could
impact the Mississippi River Valley/KLSE. Previous 12z taf
issuance carried a sct003 for KLSE after 10z which appears to be
reasonable for now.

&&

.HYDROLOGY...Tuesday night into Thursday
Issued at 403 AM CDT Mon Sep 19 2016

Things continue to come together for a heavy rain threat from
Tuesday night into Thursday. Rainfall totals during this time
frame look to be in the 2 to 4 inch range with locally heavier
amounts possible. Currently the best chance for this heavy rain is
along and north of the Interstate 90 corridor. However with the
models continuing to fluctuate the location of this heavy rain
axis, confidence on the exact area is still uncertain. Due to
this, held off issuing a Flash Flood/Flood Watch for now.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...DAS
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...DAS
HYDROLOGY...BOYNE
Hazardous weather outlook, Sep 19, 10:11 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1111 AM CDT MON SEP 19 2016

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-
WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
JACKSON-LA CROSSE-
1111 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE
STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO
FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

PERIODIC SPOTTER ACTIVATION MAY BE NEEDED FROM TUESDAY NIGHT INTO
THURSDAY. REPORTS OF RAINFALL AND FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY.

IAZ011-029-030-WIZ042>044-053>055-061-201200-
ALLAMAKEE-FAYETTE-CLAYTON-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
1111 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A FEW
OF THESE STORMS MAY BECOME SEVERE BETWEEN 3 PM AND 8 PM. THE MAIN
SEVERE WEATHER THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND
A BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. THE
STORMS MAY BECOME SEVERE WITH HEAVY RAINFALL THAT COULD LEAD TO
FLOODING. ALSO...A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LARGE
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 8 PM...AND
PERIODICALLY FROM TUESDAY NIGHT THROUGH THURSDAY. REPORTS OF
RAINFALL AND FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 11 AM TUESDAY.

WETENKAMP

In the hours before

Special weather statement, Sep 19, 12:58 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
158 PM CDT MON SEP 19 2016

IAZ010-011-MNZ096-WIZ034-041>044-053>055-192000-
ALLAMAKEE-WINNESHIEK-HOUSTON-RICHLAND-JUNEAU-ADAMS-MONROE-LA
CROSSE-CRAWFORD-VERNON-JACKSON-
158 PM CDT MON SEP 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA INTO SOUTHWEST AND CENTRAL WISCONSIN...

AT 155 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A
LINE EXTENDING FROM NEAR BLACK RIVER FALLS TO NEAR LA CROSSE TO NEAR
SPRING GROVE. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...SPARTA...TOMAH...MAUSTON...VIROQUA...BLACK RIVER FALLS...
CALEDONIA...ONALASKA...WEST SALEM...NEW LISBON...WESTBY...BANGOR...
ELROY...HILLSBORO...CASHTON...NECEDAH...COON VALLEY AND LA FARGE.

CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4373 9007 4364 9021 4364 9031 4358 9031
      4332 9072 4344 9180 4380 9123 4440 9083
      4440 9032 4425 9032 4425 8972
TIME...MOT...LOC 1855Z 274DEG 38KT 4434 9078 4380 9114 4349 9164

DAS
Special weather statement, Sep 19, 1:26 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
226 PM CDT MON SEP 19 2016

IAZ011-029-030-WIZ034-042>044-053>055-061-192030-
FAYETTE-ALLAMAKEE-CLAYTON-RICHLAND-JUNEAU-ADAMS-MONROE-CRAWFORD-
GRANT-VERNON-JACKSON-
226 PM CDT MON SEP 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
AND SOUTHWEST WISCONSIN INTO NORTHEAST IOWA...

AT 223 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES EAST OF MILLSTON WISCONSIN TO
NEAR VIROQUA WISCONSIN TO ELGIN IOWA. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
TOMAH...PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...ELKADER...
LANSING...BOSCOBEL...NEW LISBON...FENNIMORE...POSTVILLE...WESTBY...
ADAMS...MONONA...ELROY...AND HILLSBORO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4364 8989 4364 9031 4355 9031 4355 9019
      4331 9019 4321 9033 4320 9043 4314 9043
      4274 9095 4294 9177 4360 9092 4431 9044
      4430 9032 4425 9032 4424 8960 4407 8960
TIME...MOT...LOC 1923Z 282DEG 38KT 4424 9039 4358 9083 4298 9162

DAS
Local storm report, Sep 19, 2:04 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             BLOOM CITY              43.50N 90.47W
09/19/2016  E1.00 INCH       RICHLAND           WI   LAW ENFORCEMENT

&&

MAH

The radar

The La Crosse radar (KARX), 112 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clayton

When
September 19, 2:14 PM CST
Where
Clayton County, 3.6 mi NNW of Osterdock
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.820, -91.190

Golfball sized hail fell southeast of Garnavillo.

Hail, Clayton

When
September 19, 2:19 PM CST
Where
Clayton County, 0.69 mi S of Guttenberg Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.810, -91.100

Up to golfball sized hail fell north of Guttenberg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658472, 658473.